North Carolina, 2012

Flash Flooding in North Carolina, August 25, 2012

August 25, 2012 · NWS RAH · 2 events in 1 county or zone

A band of moderate to heavy rain pivoted over central and northern portions of the North Carolina coastal plain during the early morning hours of the 25th as a low pressure center tracked north along the North Carolina Coast. While a large rainfall swath of 2 to 5 inches fell across the area, the heaviest rainfall was focused across northern Halifax County where 8 to 12 inches was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A band of moderate to heavy rain pivoted over central and northern portions of the North Carolina coastal plain during the early morning hours of the 25th as a low pressure center tracked north along the North Carolina Coast. While a large rainfall swath of 2 to 5 inches fell across the area, the heaviest rainfall was focused across northern Halifax County where 8 to 12 inches was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 25, 2:15 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 25, 2:15 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 AM EDT SAT AUG 25 2012

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL LIFT SLOWLY NORTH UP THE NC COAST
TODAY...BEFORE DISSIPATING OVERNIGHT. HIGH PRESSURE SYSTEM WILL
BUILD ACROSS THE AREA ON SUNDAY AND LINGER INTO MONDAY.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
AS OF 300 AM SATURDAY...

TODAY AND TONIGHT:

SURFACE LOW PRESSURE NEAR CAPE LOOKOUT WILL TRACK SLOWLY NORTH UP
THE NC COASTLINE TODAY...WEAKENING AS IT DOES SO WITH LEFT BEHIND
INVERTED SFC TROUGH DISSIPATING LATE TONIGHT/EARLY SUNDAY.

STRONG LOW-LEVEL MOISTURE FLUX CONVERGENCE FEED BY THE 20 TO 25KTS
OF EASTERLY-NORTHEASTERLY ATLANTIC MARITIME FLOW... WILL CONTINUE TO
SUPPORT A BAND OF MODERATE TO HEAVY RAIN SHOWERS ACROSS EASTERN AND
CENTRAL NC THROUGH THIS MORNING...THAT WITH TIME...WILL SHIFT NORTH
WITH THE SURFACE LOW AND MID/UPPER LEVEL CYCLONIC CIRCULATION.
EXPECT RAIN CHANCES TO START TO DIMINISH FROM SOUTH TO NORTH ACROSS
THE AREA AFTER DAYBREAK...WITH THE BEST PRECIP CHANCES SHIFTING
NORTHWARD/NNE INTO VIRGINIA BY AFT/EVE. THE DELIBERATE DEPARTURE OF
RAIN AND LOW CLOUD COVER WILL GREATLY TEMPER DAYTIME
HIGHS...ESPECIALLY ACROSS THE NORTHERN PIEDMONT AND NE COASTAL
PLAIN. HIGHS RANGING FROM THE MID 70S NE TO LOWER/MID 80S SW. PRECIP
CHANCES 50-60% FAR NE TO 20% JUST SW OF THE TRIANGLE... DECREASING
FROM SW-NE DURING THE AFTERNOON...WITH DRY CONDITIONS AOA SUNSET.
OVERNIGHT LOWS IN THE LOWER TO MID 60S.

SUNDAY AND SUNDAY NIGHT:
SURFACE RIDGE AXIS WILL EXTEND SOUTHWESTWARD INTO THE CAROLINAS
FROM THE OFFSHORE SURFACE HIGH OFF THE SOUTHERN NEW ENGLAND COAST.
MEANWHILE...THE FILLING UPPER LOW OVER VIRGINIA WILL LEAVE BROAD
MID/UPPER LEVEL TROUGHINESS OVER THE CAROLINAS. DAYTIME HEATING
COULD TRIGGER AN ISOLATED SHOWER...BUT OTHERWISE THERE IS NOT A
WHOLE LOT TO SUPPLY ANY LIFT AND PLAN TO KEEP FORECAST DRY. SHOULD
FINALLY SEE FULL COMPLIMENTS OF SUN ON SUNDAY...PUTTING DAYTIME
HIGHS FIRMLY IN THE MID 80S. LOWS SUNDAY NIGHT IN THE MIDDLE 60S.
&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 300 AM SATURDAY...

ON MONDAY...SURFACE HIGH PRESSURE WILL SHIFT FURTHER OFFSHORE AS AN
UPPER LEVEL TROUGH AND ASSOCIATED SURFACE FRONT MOVE INTO THE MS
VALLEY. THIS WILL RESULT IN OUR LOW LEVEL FLOW RETURNING TO A
SOUTHERLY DIRECTION AND THIS WILL RESULT IN A GRADUAL INCREASE IN
MOISTURE THROUGH THE PERIOD AS IT IS PULLED UP FROM THE GULF WHERE
ISAAC IS PROGGED TO RESIDE. IN FACT PWAT VALUES ARE PROGGED TO
INCREASE FROM BELOW 1.5 INCHES ON MONDAY TO OVER 2 INCHES BY LATE
TUESDAY...ESPECIALLY ACROSS THE EASTERN HALF OF THE CWA. THIS WILL
RESULT IN A UPWARD TREND IN POPS THROUGH THE SHORT TERM PERIOD. WILL
CONTINUE TO SHOW SLIGHT CHANCE POPS ON MONDAY...MAINLY ACROSS THE
EAST WHERE THE BEST INSTABILITY (ALTHOUGH IT IS WEAK) AND MOISTURE
WILL BE LOCATED. BY TUESDAY...PRECIP CHANCES WILL CONTINUE TO TREND
UPWARD AS THE AFOREMENTIONED TROUGH AND ASSOCIATED SURFACE FRONT
MOVE FURTHER EAST AND MOISTURE CONTINUES TO INCREASE. INSTABILITY
AND SHEAR WILL STILL BE RATHER MODEST AND THEREFORE AM NOT EXPECTING
MUCH OF A SEVERE THREAT EITHER DAYS. HIGHS ON MONDAY WILL BE IN THE
UPPER 80S...WITH SLIGHTLY LOWER TEMPS ON TUESDAY AS CLOUDS AND
PRECIP CHANCES INCREASE...GENERALLY MID TO UPPER 80S. OVERNIGHT LOWS
WILL GENERALLY BE IN UPPER 60S TO LOWERS 70S.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 300 AM SATURDAY...

LOTS OF UNCERTAINTY REMAINS IN THE LONG TERM PERIOD AS MUCH OF OUR
WEATHER WILL ULTIMATELY DEPEND ON THE TRACK OF ISAAC AND ITS
EVENTUAL REMNANTS. THE OFFICIAL NATIONAL HURRICANE CENTER TRACK HAS
ISAAC MAKING LANDFALL NEAR THE WESTERN FLORIDA PANHANDLE ON TUESDAY.
HOWEVER...THE GFS CONTINUES TO BE THE FASTEST WITH THE PROGRESSION
OF ISAAC AND THIS WOULD ALLOW IT TO INTERACT MORE WITH THE
AFOREMENTIONED UPPER LEVEL TROUGH AND ASSOCIATED SURFACE FRONT. AS A
RESULT...THE GFS ALSO CONTINUES TO BE MOST AGGRESSIVE WITH ITS
EASTWARD PROGRESSION OF THE REMNANTS OF ISAAC...WHICH WOULD HAVE
MORE OF AN IMPACT ON CENTRAL NC. (ALTHOUGH...THE LAST RUN HAS BACKED
OFF ON THIS AND DOES NOT PULL IT EASTWARD AS QUICKLY). THE ECMWF IS
SLIGHTLY SLOWER WITH THE PROGRESSION OF ISAAC AND SHOWS THE UPPER
LEVEL TROUGH ALREADY BEING OFFSHORE AS ISAAC MAKES LANDFALL ALONG
THE CENTRAL GULF COAST. THIS SCENARIO TAKES THE REMNANTS FURTHER
NORTH BEFORE BEING PULLED EASTWARD LATER IN THE WEEK AS IT IS PICKED
UP BY THE NEXT TROUGH. REGARDLESS...IT APPEARS CENTRAL NC IS ON
TRACK TO HAVE AN UNSETTLED WEATHER PATTERN THROUGH THE LONG TERM
PERIOD. WILL CARRY CHANCE POPS THROUGHOUT THE ENTIRE LONG
TERM...WITH THE LIKELIHOOD OF HIGHER POPS BEING NEEDED AT SOME POINT
DURING THE PERIOD AS THE TRACK OF ISAAC BECOMES BETTER AGREED UPON.
MAX TEMPS WILL GENERALLY BE IN THE LOW TO MID 80S...WITH OVERNIGHT
LOWS IN THE UPPER 60S TO LOWER 70S THROUGHOUT THE PERIOD.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
AS OF 130 AM SATURDAY...

AN AREA OF HIGH PRESSURE OVER WESTERN NC SHOULD MAINTAIN VFR
CONDITIONS OVER THE TRIAD REGION INCLUDING KINT AND KGSO THROUGH
SATURDAY MORNING. MEANWHILE AN AREA OF LOW PRESSURE OVER NC WILL
LIFT SLOWLY NORTHWARD INTO VA THIS AFTERNOON. EASTERLY ATLANTIC
INFLOW AROUND THE LOW PRESSURE SYSTEM WILL SPREAD RAIN INTO THE THE
EASTERN HALF OF THE AREA THROUGH 12 TO 15Z THIS MORNING...WITH
ASSOCIATED IFR TO MVFR CEILINGS AT KRDU...KFAY AND KRWI. AS THE LOW
BEGINS TO LIFT NORTHWARD AWAY FROM THE AREA...EXPECT THE RAIN WILL
TAPER OFF FROM SOUTH TO NORTH...BRINGING A RETURN TO VFR CEILINGS BY
LATE MORNING/MIDDAY.

HIGH PRESSURE WILL BUILD EAST TOWARD THE COAST SATURDAY NIGHT INTO
SUNDAY...LEADING TO IMPROVING AVIATION CONDITIONS. MAY SEE A PERIOD
OF IFR/LIFR VISIBILITY DUE TO FOG EAST OF HIGHWAY 1 INCLUDING
KRDU...KRWI AND KFAY...EARLY SUNDAY MORNING. OTHERWISE VFR
CONDITIONS EXPECTED SUNDAY THROUGH TUESDAY.

THE FORECAST AFTER TUESDAY WILL BE BASED ON THE EVENTUAL MOVEMENT OF
TROPICAL CYCLONE ISAAC. AVIATION INTERESTS...ESPECIALLY THOSE WITH
PLANS TO TRAVEL SOUTH FROM CENTRAL NC AFTER SUNDAY...ARE ADVISED TO
MONITOR THE PROGRESSION AND PROBABLE TRACK OF ISAAC.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...KRR
LONG TERM...KRR
AVIATION...CBL/WSS
Hazardous weather outlook, Aug 25, 2:53 AM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
353 AM EDT SAT AUG 25 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-260800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
353 AM EDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

RESIDENTS OF CENTRAL NORTH CAROLINA ARE ENCOURAGED TO MONITOR
THE LATEST FORECAST INFORMATION FOR TROPICAL CYCLONE ISAAC.
FORECASTS ARE AVAILABLE AT HTTP://WWW.NHC.NOAA.GOV

The radar

The Norfolk radar (KAKQ), 95 km away, was scanning. The volume nearest the first event began at 10:19 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Halifax

When
August 25, 5:20 AM EST to 10:59 AM EST
Where
Halifax County, 1.49 mi NNE of Aurelian Spgs to 2.25 mi ENE of South Weldon
Cause
Heavy Rain
Property damage
$500,000
Reported by
911 Call Center
Coordinates
36.390, -77.770

Eight to twelve inches of rain resulted in flash flood waters of nearly 2 feet deep that flooded more than 80 residences and the evacuation of more than 50 residents. Two roads were washed out along with the force closures of dozens of roads in the Roanoke and Weldon areas, including the closure of Interstate 95 for several hours near mile marker 172.5. No injuries were reported.

Flash Flood, Halifax

When
August 25, 6:45 AM EST to 10:59 AM EST
Where
Halifax County, 0.34 mi NW of Scotland Neck to 0.55 mi ENE of Scotland Neck
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.133, -77.424

East 7th Street and Park Avenue was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408729, 408749.